FDA Warns Against Mexican Vanilla
By: Alere Staff
The U.S. Food and Drug Administration (FDA) issued a warning against the use of vanilla flavoring products from Mexico and other Latin American countries, and patients taking warfarin are particularly at risk. "Mexican vanilla" contains a toxic substance called "coumarin", which is distinct from the prescription warfarin but can cause complications.1
Real vanilla is extracted from beans of the vanilla plant. Some vanilla products made in Latin America are derived from the extracts of beans from the tonka tree and not the vanilla plant. In fact, the tonka tree has no relation to the vanilla plant. Vanilla made from tonka beans smells and tastes like pure vanilla, but costs less. Tonka-derived vanilla poses a serious problem for warfarin patients because it contains the FDA banned substance coumarin.
The Patient Risk
Coumarin is related to warfarin, the prescription medication used to prevent clot development. Coumarin has been banned from all food products in the United States since 1954.1 The FDA warns of increased bleeding risk for patients taking the prescription drug warfarin with any tonka bean extract.1
The side effects of coumarin ingestion are similar to side effects seen in patients taking the warfarin, and can include loss of appetite, nausea, diarrhea, blurred vision, unusual bleeding or bruising, blood in urine or stool, and severe headache. An allergic reaction to coumarin can result in rash, itching, swelling, dizziness, and trouble breathing.1
How to Identify Safe Vanilla
Real or pure vanilla is always derived from vanilla beans. Consumers should carefully read labels of any vanilla product and verify that vanilla bean is in the ingredient list. According to the FDA, any vanilla product that does not include vanilla bean, includes tonka bean, or is vague in the description of main ingredients should not be used.1
Patients who consume vanilla derived from the tonka bean may experience an changes in INR test results. Therefore, Mexican vanilla consumption is a potential cause for an unexpected INR test result. Always discuss their questions and concerns with your doctor.
- FDA Warns on Mexican Vanilla (2008). Retrieved November 7, 2008, from NEWSInferno.com website: http://www.newsinferno.com/archives/4126